Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Riesz bases of wavelets and applications to numerical solutions of elliptic equations
HTML articles powered by AMS MathViewer

by Rong-Qing Jia and Wei Zhao PDF
Math. Comp. 80 (2011), 1525-1556 Request permission

Abstract:

We investigate Riesz bases of wavelets in Sobolev spaces and their applications to numerical solutions of the biharmonic equation and general elliptic equations of fourth-order.

First, we study bicubic splines on the unit square with homogeneous boundary conditions. The approximation properties of these cubic splines are established and applied to convergence analysis of the finite element method for the biharmonic equation. Second, we develop a fairly general theory for Riesz bases of Hilbert spaces equipped with induced norms. Under the guidance of the general theory, we are able to construct wavelet bases for Sobolev spaces on the unit square. The condition numbers of the stiffness matrices associated with the wavelet bases are relatively small and uniformly bounded. Third, we provide several numerical examples to show that the numerical schemes based on our wavelet bases are very efficient. Finally, we extend our study to general elliptic equations of fourth-order and demonstrate that our numerical schemes also have superb performance in the general case.

References
Similar Articles
Additional Information
  • Rong-Qing Jia
  • Affiliation: Department of Mathematical and Statistical Sciences, University of Alberta, Edmonton, Canada T6G 2G1
  • Email: rjia@ualberta.ca
  • Wei Zhao
  • Affiliation: Department of Mathematics, McMaster University, 1280 Main Street West, Hamilton, Ontario, Canada L8S 4K1
  • Email: wzhao@math.mcmaster.ca
  • Received by editor(s): March 17, 2009
  • Received by editor(s) in revised form: May 13, 2010
  • Published electronically: January 14, 2011
  • Additional Notes: The authors were supported in part by NSERC Canada under Grant OGP 121336
  • © Copyright 2011 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Math. Comp. 80 (2011), 1525-1556
  • MSC (2010): Primary 42C40, 65N30, 41A15, 41A25, 46E35
  • DOI: https://doi.org/10.1090/S0025-5718-2011-02448-8
  • MathSciNet review: 2785467